Follow
Share

My grandmother was put on these medications for irregular heart rhythm, high blood pressure, anxiety and agitation. She has been feeling better because she is getting more sleep, but I worry about the long term effects, and stopping the seroquel if needed. (I know seroquel can be dangerous for the elderly.) Would it be safe to discontinue after only taking it a few weeks?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Her pharmacist would be a good source to ask. You shouldn't discontinue anything without checking with the doctor. She may need to be weaned slowly. But pharmacists are a great source if you are worried about interactions or side effects of drugs.
Take care,
Carol
Helpful Answer (0)
Report

Also ask if there is a lower does of the seroquel suitable for her. It takes far less for the elderly than it does for more vigorous people.
Helpful Answer (0)
Report

12.5 is the lowest possible dose, half of the 25 mg tablet. It seems to help her sleep better, and her appetite has increased. She says she feels better, but she has only been taking these drugs since being in the hospital, less than 2 weeks. I am concerned about the long term use and side effects if we need to discontinue it.
Helpful Answer (0)
Report

As Carol suggests, talk to the pharmacist about drug interactions, and then talk to the doctor if concerns are raised. That is an extremely low dose of seroquel, by the way.

You are right to be concerned about her drugs and the possible interactions. But realize that not treating her conditions has risk, too. Without seroquel my husband would have been in a nursing home for the past 8 years, instead of living in his own home with me. He takes several drugs that have theoretical interactions, but he needs them all and they are each the best (lowest risk) choice. We monitor him closely.and the interactions don't seem to be happening in his case.

You need to be aware of not only what the possible side effects and interactions are, but of what your loved one is actually experiencing. It generally comes down to whether the benefit of the drugs is outweighing the risks.

Bless you for being concerned.
Helpful Answer (0)
Report

My grandmother is still taking the 12.5 mg of seroquel and 240 mg of cardizem, also Lasix 20mg. I was wondering about how cutting the seroquel pill in half could make a difference in how she sleeps, etc. She has stopped taking Tylenol because her pain is relieved. (She is having a physical therapist work with her legs). We both worry about side effects the longer she is on the medicines. Her home health nurse is about to discontinue seeing her because she says she feels better, and they have to have a medical reason to keep checking in on her.
I worry if my grandmother won't be able to sleep and go back to having night time agitation if her seroquel is reduced or discontinued, even though its a low dose.
Helpful Answer (0)
Report

Why are you considering changing the Seroquel? It was prescribed for a purpose, it is meeting that purpose, and you have not noticed side effects. Is that right? So relax. Report any changes in Grandmother's health or behavoir to her doctor, and let the doctor figure out if the change could be related to one or more drugs she takes.

To give you an idea of how low that S dose is, I know a man with bipolar disorder who takes 800 mg per day. Yes, that is like taking 64 of the tablets Grandmother has been prescribed, EACH DAY. The purpose is entirely different for your grandmother and nobody is going to prescribe anything remotely in the neighborhood of the bi-polar dosage range. I just wanted to put in perspective for you how low her dose really is.

Even at that low dose, there is some risk of side effects, I suppose. But you know what? There are definitely negative consequences to anxiety, agitation, and not getting enough sleep. You could think of those as the side effects of not taking the drug.

Personally, I would not cut a 12.5 pill in half, and certainly not without the doctor's authorization. If you are going to give it at all, it makes sense to give it at a dose that serves the purpose. Otherwise you are wasting your money, still incuring a small risk of side effect, and not even getting any good out of it.

Do not make any changes without discussing them with the prescribing doctor.

I can understand that you and your grandmother would both be upset that she now has to take drugs. I am diabetic and have other health issues. I HATE that I have to take so many pills. But on a deeper level I am truly gratefull to the researchers and other scientists who have made it possible for me to live a normal life inspite of chronic conditions.

I hope Grandmother continues improving and continues to have no adverse reactions to her drugs. At the first sign of any change for the worse, be in touch with her doctor.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.